Kansas, 2008

Hail in Kansas, June 10, 2008

June 10, 2008 · NWS GLD · 12 events in 1 county or zone

A lone supercell thunderstorm produced hail as large as softballs in portions of Graham County, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A lone supercell thunderstorm produced hail as large as softballs in portions of Graham County, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 2:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 10, 2:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT TUE JUN 10 2008

.DISCUSSION...
219 PM MDT TUE JUN 10 2008

BUSY FORECAST FOR THIS EVENING. EASTERN COLORADO AND THE ADJACENT
KANSAS COUNTIES ARE CURRENTLY UNDER A RED FLAG WARNING AS
TEMPERATURES WEST OF THE DEVELOPING DRYLINE ARE WARMING INTO THE
UPPER 80S/LOWER 90S WITH RHS DROPPING BELOW 15 PERCENT. THE
NEXT CONCERN WILL BE ALONG AND EAST OF DRYLINE WHERE ISOLATED
THUNDERSTORMS MAY DEVELOP. FORECAST PARAMETERS INDICATE THESE
STORMS WILL LIKELY BECOME SUPERCELLULAR...WITH HIGH WINDS AND
LARGE HAIL BEING THE MAIN THREAT.

LATER TONIGHT LLJ STRENGTHENS DRAMATICALLY...HOWEVER AM NOT SURE
THESE WINDS WILL MIX TO THE SURFACE.  SFC WINDS ARE EXPECTED TO
INCREASE FROM 20 TO 25 KTS WITH HIGHER GUSTS. HAVE DECIDED NOT TO
ISSUE A WIND ADVISORY AS OF YET...BUT WILL CONTINUE TO WATCH WINDS
TONIGHT AS THE EVENING PROGRESSES. AFTER 12Z WINDS BEGIN TO SHIFT
OUT OF THE NORTH IN RESPONSE TO A COLD FRONT PUSHING THROUGH THE
MAJORITY OF THE AREA. COLD FRONT LOOKS TO STALL OVER THE THE
SOUTHWEST PORTION OF THE FA...MAKING A LARGE TEMPERATURE GRADIENT
FROM WEST TO EAST. FCAST HIGHS NORTH AND WEST OF THE FRONT WILL BE
IN THE MID 70S/LOWER 80S WHILE SOUTHEAST OF THE FRONT WILL WARM INTO
THE UPPER 80S/LOWER 90S.

CURRENTLY AN H5 LOW IS SPINNING OVER MONTANA WILL CONTINUE PUSHING
EAST KEEPING THE TRI-STATE REGION UNDER SOUTHWEST FLOW. THROUGH THE
AFTERNOON HOURS  ON WEDNESDAY A SERIES OF SHORTWAVE TROUGHS WILL
EJECT OUT OF THE OFF THE ROCKIES INCREASING INSTABILITY THROUGH THE
AFTERNOON MAINLY OVER THE NORTHERN HALF OF THE CWA. WILL SEE ANOTHER
CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING.  THESE STORMS
AGAIN MAY BECOME SEVERE. THUNDERSTORMS WILL END LATE WEDNESDAY NIGHT
AS HIGH PRESSURE BEGINS TO SET IN OVER THE AREA.

HIGH PRESSURE WILL THEN DOMINATE THROUGH THE WEEKEND WITH MAXIMUM
TEMPERATURES FORECASTED TO RANGE AT OR SLIGHTLY ABOVE AVERAGE WITH
LITTLE TO NO PRECIPITATION EXPECTED UNTIL LATE INTO THE
WEEKEND/EARLY NEXT WEEK.

BURTIS
&&

.AVIATION...
1236 PM MDT TUE JUN 10 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL CONTINUE WITH THE WINDS BEING
THE BIG ISSUE FOR THE NEXT 24 HOURS. THE STRONG SOUTHERLY WINDS WILL
WILL CONTINUE TO INCREASE DURING THE AFTERNOON AND EVENING. AFTER
12Z THE WINDS WILL BEGIN TO SHIFT TO THE NORTH AS A FRONT ENTERS THE
REGION. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP OVER
THE AREA TONIGHT...HOWEVER CONFIDENCE WAS TOO LOW TO INCLUDE IN THE
TAFS.

KJ
&&

.FIRE WEATHER...

RED FLAG WARNING FOR FAR EASTERN COLORADO AND ADJACENT COUNTIES IN
NORTHWEST KANSAS THIS AFTERNOON CONTINUES AS RELATIVE HUMIDITIES
ACROSS THE AREA HAVE DROPPED BETWEEN 10 AND 15 PERCENT. WILL LEAVE
THE RED FLAG WARNING AS IS ATTM.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001-013-027-041.

NE...NONE.
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Jun 10, 10:27 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT TUE JUN 10 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1027 AM MDT TUE JUN 10 2008 /1127 AM CDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS GENERALLY ALONG AND EAST OF A
DRYLINE EXTENDING FROM TRENTON NEBRASKA THROUGH BREWSTER AND
TRIBUNE KANSAS. LARGE HAIL...DAMAGING WINDS...AND CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY THREATS.

WEST OF THE DRYLINE CRITICAL FIRE WEATHER CONDITIONS WILL
EXIST...WITH RELATIVE HUMIDITIES DROPPING BELOW 15 PERCENT AND STRONG
SOUTHERLY WINDS. ANY OUTDOOR BURNING IN THIS AREA IS STRONGLY
DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EARLY EVENING ALONG A FRONTAL BOUNDARY EXTENDING FROM
NORTON KANSAS TO GOVE KANSAS. AREAS ALONG AND EAST OF THIS BOUNDARY
MAY EXPERIENCE LARGE HAIL AND DAMAGING WINDS...WITH TORNADOES ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

KJ

In the hours before

Special weather statement, Jun 10, 4:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT TUE JUN 10 2008

KSZ015-029-102330-
GOVE-SHERIDAN-
552 PM CDT TUE JUN 10 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 549 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES SOUTHWEST OF GRINNELL...AND MOVING NORTHEAST AT 31 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 77 AND 100.

FOLTZ
Special weather statement, Jun 10, 5:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT TUE JUN 10 2008

KSZ015-016-110015-
GRAHAM-SHERIDAN-
637 PM CDT TUE JUN 10 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARK...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Graham

When
June 10, 6:00 PM CST to 7:30 PM CST
Where
Graham County, 4 mi NW of St Peter to 1 mi E of Bogue
Measured
4.5 in hail
Reported by
Public
Coordinates
39.221, -100.133

NSSL SHAVE project gathered dozens of reports of large hail in a 30 mile swath across Graham County. Most reports were golf ball or larger, with softball size (4.50) diameter hailstones reported south of Hill City.

Hail, Graham

When
June 10, 6:18 PM CST
Where
Graham County, 3 mi NE of St Peter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.211, -100.040

Hail, Graham

When
June 10, 6:20 PM CST
Where
Graham County, 6 mi NE of St Peter
Measured
1.25 in hail
Reported by
Public
Coordinates
39.241, -100.001

Hail, Graham

When
June 10, 6:29 PM CST
Where
Graham County, 7 mi SSW of Penokee
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.256, -100.020

Hail, Graham

When
June 10, 6:35 PM CST
Where
Graham County, 6 mi SW of Penokee
Measured
1 in hail
Reported by
Public
Coordinates
39.289, -100.049

Hail, Graham

When
June 10, 6:42 PM CST
Where
Graham County, 5 mi SSW of Hill City
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
39.303, -99.886

Hail, Graham

When
June 10, 6:51 PM CST
Where
Graham County, 6 mi S of Hill City
Measured
1.5 in hail
Reported by
Public
Coordinates
39.283, -99.850

Hail, Graham

When
June 10, 6:56 PM CST
Where
Graham County, 5 mi SSW of Hill City
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.303, -99.886

Hail, Graham

When
June 10, 7:03 PM CST
Where
Graham County, 5 mi SE of (Hlc)hill City Muni
Measured
1.75 in hail
Reported by
Public
Coordinates
39.329, -99.764

Hail, Graham

When
June 10, 7:05 PM CST
Where
Graham County, 6 mi S of Hill City
Measured
3 in hail
Reported by
Public
Coordinates
39.283, -99.850

Hail, Graham

When
June 10, 7:10 PM CST
Where
Graham County, 5 mi SW of Bogue
Measured
4.25 in hail
Reported by
Public
Coordinates
39.319, -99.766

Softball size hail was reported to have covered the ground.

Hail, Graham

When
June 10, 7:29 PM CST
Where
Graham County, 1 mi E of Bogue
Measured
1.75 in hail
Reported by
Public
Coordinates
39.370, -99.681

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102414, 101673, 101674, 101675, 101676, 101677, 101678, 101679, 101680, 101681, 101682, 101683.